|Reyataz or Reyataz/Norvir
Oct 24, 2007
I tested positive in July of this year. My initial CD4 was 249, 4 wks later 279, 4 weeks later 219, 2 weeks later 205. My VL was 102,000; 238; and undetectable the last two times. I started Atripla the first week in August. My current physician wants me to change to Truvada and 400 mg of Reyetaz each day. What is your opinion of the need to change and what do you think of taking Reyetaz without norvir?
Response from Dr. Sherer
I would go back to your doctor and ask why he or she thinks that a change in your medication is needed at this time.
It is quite possible that there is important information that you have not included in your email, so I will make some observations and ask that you take them with you to talk about with your doctor.
One additional peice of information that might help you and your doctor is the CD4 percent, in addition to the absolute number of CD4 cells. It is possible that the apparent plateau of your CD4 cells is not what it seems, e.g. if your CD4 percent has increased significantly during this period, e.g. from 12% to 18%, even though the absolute number nas not increased.
It is not unusual for the CD4 cell count to lag in response to ART in the first quarter, and you are only at the end of the first quarter of your ART. If the only reason that your doctor is considering a switch from atripla to an atazanavir (Reyataz) based regimen is the lack of CD4 response, my opinion is that it is too early to do so, and you would be better off waiting another 3-6 months on the atripla, as long as you maintain full suppression.
You and your doctor have excellent evidence that the atripla is doing its job effectively due to the full suppression of the viral load that was achieved promptly. As long as that is sustained, it is reasonable to expect that your CD4 cell count will begin to increase as well, and achieve an average of 100 CD4 cell increase annually.
Of course, there may be other reasons for switching in your case that I am not aware of, i.e. that you did not mention. These could include unacceptable side effects, such as dizziness or depression due to the efavirenz, or an adverse impact on your kidneys due to the tenofovir. You should discuss this with your doctor and ask whether this, or some other adverse effect, is causing your doctor to recommend a change in treatment.
Another reason could be a concern due to drug resistance mutations, although your regimen's excellent ability to suppress the virus promptly so quickly is strong evidence against that. Did your doctor do a resistance test before you started treatment? Did you discuss the results? You can ask your doctor about this as well.
I am very conservative about switching medications once a strong and sustained antiviral response has been seen, particularly when the patient has achieved a viral load below detection, is relatively free from side effects, and is demonstrating excellent adherence to the regimen. That is a precious and fragile set of events, and once a solid routine is established, I am reluctant to make changes without very strong reasons to do so.
To return to your CD4 cell count, which is the data that you did choose to discuss, if the lack of a rapid rise in the CD4 cell count is the reason to consider switching, I would offer three observations. First, the degree of CD4 rise in the many efavirenz and atripla regimen studies has been excellent once full viral suppression has been achieved, including in patients who, like you, had an initial CD4 cell count of around 250. (And, as above, that process takes a little time, with rises often occuring in the 2nd through 4th quarter of the first year of treatment}.
Second, there are no data that clearly establish that a rise in CD4 cell count is MORE likely to occur with protease inhbitor.
In your doctor's defense, there are some data to suggest that overall, CD4 cell rises tend to be higher with PIs compared to efavirenz, though not to a great degree.
Also in your doctor's defense, many clinicians, when faced with a less than optimal CD4 cell rise with an NNRTI based regimen, will try a switch in regimens from an NNRTI to a PI to see if there is agreater CD4 cell effect...but again, no clinical trial has clearly established the validity of that practice.
In sum: 1) Talk to your doctor about all of this! 2) It might be useful to try a PI IF the CD4 response is sub-optimal after 6-9 months, even in the presence of continuing full viral load suppression, but my own opinion is, IF that is the only reason to consider switching to a PI-based regimen, I would sit tight and observe your current regimen for another 3-6 months.'
Finally, my own opinion on your last question is, I would only use the boosted form of atazanavir. The higher drug levels that are achieved with PI boosting offer a greater degree of certainty that therapeutic doses are being maintained, particularly if the degree of adherence to once daily dosing is less than perfect, if there is any use of acid-lowering agents, and for other reasons. There is far more benefit in the prevention and suppression of PI resistance mutations with boosted PIs than with non-boosted PIs, so that second and third regimens with PIs are more feasible. The only limitation to boosting is the small minority of patients who have difficulty tolerating ritonavir, or who have lipid abnormalities that are difficult to manage...a very small percent of individuals.
So if a switch were required, I would advise using boosted atazanavir rather than unboosted.
HIV+ Couple Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.